I received the following information from a fellow Parkinson’s Disease (PD) patient. This is what she had to say regarding a dinner conversation she recently participated in:
“I attended a dinner meeting where a prominent Toledo Doctor spoke and I [chatted] at length with him following the presentation. He urged EVERYONE diagnosed with Parkinson’s Disease to contact EVERY doctor they see and add HALDOL (Haloperidol is a typical antipsychotic drug) to the list of meds they are allergic to. He said when asked what the side effects are, tell them “IT WILL KILL ME” and that should get the medical staff’s attention. Said it ‘blocks’ the dopamine and the patient “FREEZES”, among other life-threatening reactions.”
After researching the drug and it’s interactions with PD’ers, this is what I found:
‘ Haldol may cause tardive dyskinesia—a condition characterized by involuntary muscle spasms and twitches in the face and body. This condition can be permanent, and appears to be most common among the elderly, especially women….
Side effects may include:
Breast development in men, breathing problems, cataracts, constipation, drowsiness, dry mouth, insomnia, involuntary muscle contractions, skin reactions, tardive dyskinesia (see “Most important fact about Haldol”), tightening of the throat muscles, weight loss…
You should not take Haldol if you have Parkinson’s disease or are sensitive to or allergic to the drug.’
Another source states that ‘ Haloperidol is contraindicated in patients with Parkinson’s disease. The dopamine blockade from haloperidol will dramatically worsen the preexisting Parkinson’s disease, possibly incapacitating the patient.’
An online source stated that some drugs given for psychosis, such as haloperidol (Haldol) or chlorpromazine (thorazine), may cause parkinsonism.’
If that isn’t enough to warn you, here are some ‘less severe’ side effects: breast development in men, breathing problems, cataracts, constipation, drowsiness, dry mouth, insomnia, involuntary muscle contractions, skin reactions, tardive dyskinesia, tightening of the throat muscles, weight loss.
Shortly after, I received a note from a gentleman who had just lost his father in-law to negligence within the medical community. I say negligence, because basically, that’s what it comes down to. Before a person goes in for any type of surgery, it is my understanding that the medical staff involved in the procedure have been given a basic run down on the patient’s medical history (Do they have PD? Are they diabetic? What medications are they currently taking?) Yet, I know not all medical personnel are up to date on certain things, such as how a certain drug, for example, will affect someone with PD.
The note stated that a drug called Haldol, also known as Haloperidol, should be avoided by anyone with PD and how they should steer clear of it, as he had just personally experienced just how life threatening it is to a person with Parkinson’s disease. His father in-law (who had PD) passed away just two days after being admitted to the hospital to have a simple 45 minute hip surgery.
” They [the hospital staff]kept covering him with blankets and he always complained he was hot from the shaking [tremors], so he would take the blankets off, so they started giving him HALDOL. Why, I don’t know. A day later he was in ICU for 4 days on complete life support. He somehow managed to snap back from ICU and make it back to a regular room, after we found out what Haldol was and told them to stop giving it to him. Even their pharmacist at that point said “Yeah, don’t give him Haldol.” He still had to be on a respirator. I guess the Haldol in pill form was aspirating him also. A few days later he died. They said the cause of death was advanced PD. How does someone with advanced PD live on their own, sharp as a tack (this man launched rockets, designed aircraft for Boeing, could drive a car fine, talked fine on the phone), but after the Haldol, become a vegetable and mumble and not know who anyone was?”
“… my wife phoned from the hospital and asked me to find out what Haldol was. She could not understand the state [her father] was in from a simple 45 minute surgery so she inquired as to what they were giving him.
“… it amazed me how he could one day be perfectly fine (minus some shaking that his meds controlled fairly well) one day to be basically out of his mind the next day. I found a blog where an RN stated “Haldol will make an insane person sane and a sane person insane.”
The above note spurred more comments such as this one from a nurse:
“I am an RN and I have had PD for 5 years.
It is unfortunate how misinformed and uneducated many healthcare professionals are regarding PD. Steps are being taken to improve this by developing continuing education for nurses.
It is so important that we as patients and caregivers arm ourselves with as much knowledge as possible because we are often the ones who must educate the staff who are caring for us or our loved ones.
It is important to note that while Haldol is contraindicated for PD so are many other antipsychotics as well as other commonly used medications….”
She provided a list of other drugs that fall into this category in regards to PD, a list she acquired from the Parkinson’s Disease Association of San Diego’s website.
Obviously, taking any drug is ultimately your choice, but as an advocate for Parkinson’s disease, I’d talk to my doctor on my next visit and get his input. In the meantime – just say no to Haldol and – loudly, if you must. And, always take someone with you when having a procedure done who knows your medical history fairly well so that they can be an advocate for you if you are unable to speak up. Getting a medical ID bracelet with pertinent medical information engraved on it is also recommended and carrying ID with a Parkinson’s card is a good idea, as well. It’s your life you could be saving.
Sources: *www.drugs.com *pdasd.org (Parkinson’s Disease Assn of San Diego-list of contraindicative drugs available online) *www.parkinsons-information-exchange-network-online.com/The P-I-E-N-O Parkinson’s List Drug Database *Healthcares.net